How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr Su S Your Own Question
Dr Su S
Dr Su S, Doctor(MD)
Category: Medical
Satisfied Customers: 20334
Experience:  25 years of clinical experience
Type Your Medical Question Here...
Dr Su S is online now
A new question is answered every 9 seconds

85 yr old woman has developed intermittent diarrhea this past

Resolved Question:

85 yr old woman has developed intermittent diarrhea this past week. Her dementia and incontinence make this a complex problem for her 85 yr old husband/caregiver. What can he do to get the watery stools under control?
Submitted: 4 years ago.
Category: Medical
Expert:  Dr Su S replied 4 years ago.

How frequently she is having the diarrhea? How many imodium was given? Is there any blood in stool? Just to confirm is she 62 or 85 years old? Is there any other symptom? Was any test done? Is there any significant past illness?

Customer: replied 4 years ago.



1-2 watery stools on the days it occurred, reports 3 or 4 days in the last 7. Gave 1 imodium after each episode. He didn't mention blood. She's 85. No other symptoms were reported. No tests have been done. She has history of congestive heart failure, insulin dependent diabetes, lactose intolerance and the urinary incontinence/dementia mentioned earlier.

Expert:  Dr Su S replied 4 years ago.
Thank you for the input.

She is probably having gastroenteritis or infection of gi tract. In most cases it is viral. Sometimes bacterial & other infections can be there. Viral one often passes off in 3-5 days, sometimes can prolong though. Imodium may decrease the frequency so it becomes intermittent. But the infection seems to be continuing. Diarrhea can cause electrolyte imbalance & may aggravate confusion, weakness. I would advise to get an examination by doctor. Stool testing, blood tests, antibiotics can be needed.

Any query, please feel free to ask.
It will be my privilege to assist you.
Dr Su S and 2 other Medical Specialists are ready to help you

Related Medical Questions